Adding “Spice”: synthetic cannabinoids in St. Paul, MN

September 28, 2012, 12:42 pm

★★★☆☆

Synthetic Cannabinoid Intoxication: A Case Series and Review. Harris CR, Brown A. J Emerg Med 2012 Sep 15 [Epub ahead of print]

Abstract

This paper reports on 6 patients who presented to the emergency department “after the use of Spice drugs”. This is a rather weak case definition —  even given the uncertainty of product composition and lack of readily available confirmatory drug tests, the authors could have been more clear on what historical factors went in to identifying eligible patients.

Given that, the paper is still worth reading for its case descriptions of variously-named products:

  1. A 19-year-old woman had possible seizure activity after smoking “Bayou Blaster”. On arrival at the emergency department she was somnolent, tachycardic (116 beats/min), and hyperreflexic. She was admitted for observation.
  2. Parents discovered their 17-year-old son “running in and out of traffic”. He apparently had developed agitation and hallucinations after smoking a product labelled “Humboldt Gold”. As the boy was being driven to the ED, he “attempted to get out of the moving car by breaking the window with his head”. On arrival, he complained of experiencing dreams from which he could not escape. He was tachycardic (134 beats/min) and hyperreflexic, with flushed skin and mydriasis. After 2 hours observation, signs and symptoms had resolved and he was discharged.
  3. A 17-year-old male complained of being unable to move his arms or legs shortly after smoking “Space”. Motor function of his arms seemed intact. Heart rate was 130 beats/min. After 3 hours observation, he was discharged home with his parents.
  4. A 19-ytear-old male developed possible seizure activity and hallucinations after smoking “K2”. At the scene paramedics recorded a heart rate of 220 beats/min; in the ED his pulse rate was 180 bpm. He was admitted to hospital for one day.
  5. A 24-year-old man complained of chest pain, nausea and vomiting, and syncope after smoking “K2”. Cardiac workup was unremarkable and he was discharged from the ED.
  6. A 22-year-old male described being in a persistent “dream state” after smoking “K2 Herbal”. He was mildly tachycardic (104 beats/min). He was discharged after 4 hours observation.

The authors note that as federal and state governments restrict specific ingredients used in synthetic cannabinoids, suppliers rush to substitute newer unregulated drugs. Therefore, any batch of “Spice” or other similar products may contain  . . . who knows what. It is certainly possible that some products involved in these cases contained hallucinogenic stimulants, as well as cannabinoid-receptor agonists. What we can say is that, at a specific place (St. Paul MN) and time, patients who presented after smoking a purported “Spice”-like product tended to develop tachycardia and unpleasant hallucinations that resolved quickly with observation and supportive care.

Related posts:

Tachycardia followed by bradycardia after smoking the synthetic cannabinoid “K9”

Review of synthetic cannabinoids and bath salts

Clinical presentation after smoking products labelled as “spice” or “K2”

Blueberry “spice” in Wyoming linked to cases of renal failure

Demi Moore 911 call highlights dangers of synthetic cannabinoids

Case report: seizures after smoking a synthetic cannabinoid product

Interview with J.W. Huffman — creator of JWH-018 and other synthetic cannabinoids

Seizures and supraventricular tachycardia after ingestion of a synthetic cannabinoid (JWH-018)

Spice toxicity: three patients with confirmed exposure to JWH-018 and /or JWH-073

“Legal” marijuana: patients with confirmed exposure to JWH-018 and JWH-073

Synthetic ‘legal’ marijuana banned by the FDA

K2 Sex

Update on ‘legal’ smoking highs

K2: “This isn’t Jerry Garcia’s marijuana”

Comments are closed.